Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Newport/Morehead City, NC

August 28, 2023Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 28, 2023, 9:29 AM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 9:29 AM EDT (13:29 UTC)
Expired
Aug 28, 2023, 1:30 PM EDT
In force
4 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Duplin County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 96 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS52 KMHX 281329
FFWMHX
NCC061-107-281630-
/O.NEW.KMHX.FF.W.0007.230828T1329Z-230828T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
929 AM EDT Mon Aug 28 2023

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Duplin County in eastern North Carolina...
  Southwestern Lenoir County in eastern North Carolina...

* Until 1230 PM EDT.

* At 929 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wallace, Warsaw, Kornegay, Rose Hill, Beulaville, Deep Run, 
  Kenansville, Chinquapin, Potters Hill, Albertson, Sarecta, 
  Magnolia, Greenevers, Pink Hill, Lyman and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3503 7815 3516 7766 3504 7766 3501 7773
      3497 7768 3492 7765 3489 7766 3472 7790
      3472 7794 3471 7798 3473 7801 3473 7810
      3472 7812 3474 7820 3490 7815

FLASH FLOOD...RADAR INDICATED

$$

SGK
1 follow-up statement
857 
WGUS52 KMHX 281547
FFWMHX
NCC061-107-281730-
/O.EXT.KMHX.FF.W.0007.000000T0000Z-230828T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1147 AM EDT Mon Aug 28 2023

The National Weather Service in Newport/Morehead City has extended 
the

* Flash Flood Warning for...
  Duplin County in eastern North Carolina...
  Southwestern Lenoir County in eastern North Carolina...

* Until 130 PM EDT.

* At 1147 AM EDT, Emergency Management and NC DOT reported flash 
  flooding as a result of thunderstorms producing heavy rain in 
  Between Kenansville and Chinquapin. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring 
  and may be imminent in other areas of Duplin County

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management and NC DOT reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wallace, Warsaw, Kornegay, Rose Hill, Beulaville, Deep Run, 
  Kenansville, Chinquapin, Potters Hill, Albertson, Sarecta, 
  Magnolia, Greenevers, Pink Hill, Lyman and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3503 7815 3516 7766 3504 7766 3501 7773
      3497 7768 3492 7765 3489 7766 3472 7790
      3472 7794 3471 7798 3473 7801 3473 7810
      3472 7812 3474 7820 3490 7815

FLASH FLOOD...OBSERVED

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:38 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 6:38 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
638 AM EDT Mon Aug 28 2023

.SYNOPSIS...
A weak front will meander around the region through mid week and
produce wet, unsettled weather across eastern NC. TC Idalia may
impact the area mid to late week, bringing the potential for
heavy rain, gusty winds and marine and coastal impacts. High
pressure will build in from the west late week into the weekend.

&&

.NEAR TERM /TODAY/...
As of 640 AM Mon...Latest analysis shows weak stationary front
bisecting the forecast area early this morning, with scattered
showers beginning to blossom along and just south of the front
across the SW forecast area. Sct showers expected through late
morning, with coverage increasing this afternoon and early
evening as weak boundary lingers over the area with troughing to
the west. Will continue sc/chance pops this morning, increasing
to chance and likely this afternoon. Due to the spread and
variability in the CAMs will hold off on a Flood Watch, though
there is potential for minor nuisance flooding to localized
flash flooding with lingering boundary and PWATs 2-2.2 inches
this afternoon and eve. Areas west of Hwy 17 will have the
greatest threat for localized flash flooding this afternoon and
early eve. In addition, SPC continues to outlook areas along and
west of Hwy 17 in a Marginal Risk for severe weather today.
MUCAPEs of 1500-2000 J/kg and ample deep layer shear will create
an environment suitable to support isolated strong to severe
thunderstorms with damaging winds. Low level thickness values,
clouds and precip will keep temps near climo with highs in the
80s.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Mon...Weak sfc front will likely linger near the
coastal plain this evening and tonight, providing the focus for
ongoing convection through late evening for areas west of Hwy
17. Isolated svr and heavy rain threat will continue through
late eve. Expect convection to wane late evening, becoming more
isolated and focus shifting towards the coast. Good low level
moisture and light winds will again give way to the potential
for areas of fog and stratus.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 0500 Monday...Unsettled weather persists through the
workweek with the stalled front over or near the the area into
midweek. Tropical system Idalia will potentially impact the
area late in the week as it crosses the Southeast.

Early Week...The stalled front lingering over the Carolinas
shifts slightly Nward Tuesday leading to diurnal SChc-Chc PoPs,
but with less than impressive lapse rates and subsidence aloft
dampening instability, coverage is expected to be much more
scattered and more closely tied to weak sea and sound breezes.
Franklin, which will be at the FA's latitude Tuesday night/early
Wednesday, while remaining well offshore, is forecast to
strengthen to a major hurricane as it moves N and will send
strong swell to the area starting today, peaking Tuesday night,
which coincidentally lines up with a King Tide cycle, leading to
potential high water concerns along the coast and increased rip
current threats across area beaches. This increased swell has
also led to the issuance of High Surf Advisory from Oregon Inlet
to Cape Lookout from Tuesday morning to Wednesday morning.
Thanks to increased cloud coverage and shower activity, MaxTs
through this period will be in the mid to upper 80s.

Late-week...What is now TS Idalia is forecast to become a
Hurricane sometime today and continue rapidly intensify over
warm waters to a Major Hurricane as it tracks across the Eern
Gulf before it makes landfall in Florida. Wed, Idalia will track
across FL and emerge over the Wern Atlantic near GA and
continue an arcing NE-Eward motion through the end of the week.
Locally, impacts are possible mid to late week, but are very
track dependent. Strong wind, storm surge, heavy rainfall, and
tornado impacts are possible, with the forecast being further
refined in the coming days. The current NHC forecast keeps the
track of the storm center S of the FA. Once Idalia makes
landfall in Florida and begins interacting with the front still
draped over SECONUS, the heaviest rainfall will shift N of the
storm center which puts the greatest rainfall amounts over our
Sern coast starting Wed lasting into the end of the week as the
storm center continues to arc to the E, making its closest
approach to the area Thursday. For now, take the opportunity to
complete your hurricane season preparations and closely monitor
subsequent forecasts from the National Hurricane Center and
updates to possible threats and impacts at weather.gov/mhx/tropical.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Tonight/...
As of 640 AM Mon...Mix of MVFR and VFR across the terminals
this morning. High confidence in widespread sub-VFR developing
this morning with patchy fog and low stratus. All sites could
see periods of IFR and LIFR through 13z. Fog and stratus
coverage diminishes after sunrise Monday, with cigs gradually
lifting to VFR by late morning and early afternoon. Isolated to
widely sct showers will continue through late morning, with
coverage increasing this afternoon and early evening. Areas of
sub-VFR fog and stratus likely to develop again late tonight
into Tuesday morning.

LONG TERM /Tuesday through Friday/...
As of 0445 Monday...With the unsettled pattern due to the
lingering front, early morning fog and/or stratus are in the
cards through midweek with the potential for a tropical system
bringing periods of low CIGs, heavy rains, and strong winds as
it moves across SECONUS late week. FlightOp conditions improve
this weekend in the wake of Idalia.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 640 AM Mon...Latest obs show light NE-SE winds 5-10 kt
with seas 2-4 ft. Weak front will linger across the waters this
morning, gradually pushing further inland this afternoon. Winds
will grad veer through the day becoming more SSE into tonight,
through speeds likely remaining around 10 kt or less. However,
the waters will begin to see long period swell (3-5 ft @ 11-13
sec) from distant Hurricane Franklin build through the period.
Seas will grad build through the day and into tonight. Seas 2-4
ft this morning, building to 3-5 ft this afternoon and 4-7 ft
tonight. SCAs remain in effect for the waters beginning this
evening and tonight.

LONG TERM /Tuesday through Friday/...
As of 0530 Monday...Deteriorating boating conditions expected
through the week with impacts expected from increased swell
from Franklin and another tropical system, Idalia, mid to late-
week.

Variable winds 10kt or less Tues become predominantly SWerly
10-15kt Wed. Seas early Tues 5-8ft in long period swell from
Hurricane Franklin which will be well off the ENC coast, W of
Bermuda. Seas peak 5-10ft, highest over Central waters, Tuesday
night, subsiding to 5-7ft by Wed morning, 4-6ft Wed afternoon.
Existing SCA end times have been adjusted to reflect this trend.
This improvement will be short lived as Idalia is forecast to
reach the Wern Atlantic near GA Wed and begin its arcing NE-
Eward track out to sea. Idalia makes its closest approach to ENC
waters Thursday with winds and seas rapidly building creating
hazardous marine conditions. Monitor the forecast for the late-
week time period closely in the coming days as headlines will be
needed.

&&

.TIDES/COASTAL FLOODING...
As of 640 AM Mon...Hurricane Franklin is forecast to pass well
east/offshore early to middle of the week and produce long
period swell across the NC waters. This swell will bring an
elevated rip current risk/dangerous surf zone conditions to NC
beaches Monday through the rest of next week. Additionally,
beach erosion can be expected, with some localized ocean
overwash possible along the Outer Banks. A High Surf Advisory
has been issued from Cape Lookout to Oregon Inlet Tuesday
morning into Wed morning, with potential for erosion and
localized overwash. This could impact portions of NC-12 during
high tide (6 AM and 7 PM Tue).

Impacts from TC Idalia could further exacerbate these coastal
issues mid to late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ196-204-
     205.
     High Surf Advisory from 6 AM Tuesday to 8 AM EDT Wednesday for
     NCZ196-204-205.
MARINE...Small Craft Advisory from 3 AM Tuesday to 6 PM EDT Wednesday
     for AMZ150.
     Small Craft Advisory from 10 PM this evening to midnight EDT
     Wednesday night for AMZ152-154.
     Small Craft Advisory from 1 AM Tuesday to midnight EDT
     Wednesday night for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SGK/CEB
AVIATION...CQD/CEB
MARINE...CQD/CEB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 28, 4:37 AM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Mon Aug 28 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-290845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
437 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-290845-
Ocracoke Island-Hatteras Island-
437 AM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week. Minor beach
erosion is also expected, with localized overwash possible along the
Outer Banks.

Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-290845-
East Carteret-
437 AM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 8 AM EDT
WEDNESDAY NORTH OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week. Minor beach
erosion is also expected, with localized overwash possible north of
Cape Lookout.

Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-290845-
Northern Outer Banks-
437 AM EDT Mon Aug 28 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week.

Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-290845-
West Carteret-Coastal Onslow-
437 AM EDT Mon Aug 28 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week.

Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:16 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde24 hr
Aug 28, 4:35 AM EDTHigh Surf AdvisoryMHXCarteret, Dare, Hyde36 hr

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.